Heroin doesn’t cause the same type of high that marijuana causes. It won’t make you feel a rush like the high caused by crystal meth or cocaine. It makes you relaxed, but the feeling isn’t comparable to drunkenness caused by alcohol.
People who have used heroin say it makes you feel intensely calm. But they also say the feeling doesn’t last forever. The body adapts to the drug, and people who use heroin regularly don’t take the drug to get high.
Most of the time, they are trying to avoid withdrawal. They’re unable to quit using heroin, but people addicted to heroin rarely feel high. They’re trapped in a daily cycle of seeking heroin to feel normal.
Madeleine Ludwig began using heroin shortly after graduating high school. She was addicted to the drug for two years before recovering with the help of Suboxone and group counseling.
“I would feel a distinct heaviness throughout my body that was similar to when a person is extremely tired after a long day,” Ludwig told DrugRehab.com. “That heaviness resembled a fatigue in which it was difficult to keep my eyes open. It was a comfort with whatever was going on around me: a blissful oblivion, even to incredibly dangerous situations.”
The blissful oblivion caused by heroin is often referred to as nodding. Heroin users who are nodding are somewhere between sleep and consciousness. They’re vulnerable to dangerous situations and are at an increased risk for getting into accidents.
The physical effects aren’t all positive, either. People who use heroin for the first time often vomit and feel disoriented. Heroin also causes itchiness and flushing of the skin.
With repeated use, the body adapts to heroin. It develops a tolerance to the drug that makes a person unable to achieve the same feelings with the same dose. People who use heroin regularly have to use higher doses to feel an effect.
“The more often I used it, the more unattainable those initial effects became,” Ludwig said. “Once I had an everyday habit, I was no longer using for the calming effects. I was using to avoid a painful physical withdrawal.
“I had to get high every day just to feel normal. Once I had developed a heroin addiction, the only instances when I would experience those initial effects of comfort and pain relief was when I would come across a relatively rare batch of uncut dope. This was uncommon.”
People who use heroin sporadically should use caution. Tolerance dissipates over time. If you have a high tolerance and then go a week without using heroin, your tolerance will lower. Taking the same dose that you took when your tolerance was high can cause an overdose, according to the Substance Abuse and Mental Health Services Administration.
Most people who overdose on heroin don’t feel anything. Nodding off or falling asleep after using heroin is common, so many people say they felt like they were falling asleep right before they overdosed.
If you’ve ever received anesthesia before a surgery, it’s likely a similar experience. Within a few seconds of receiving the drug, you’re asleep.
If you don’t die, the overdose may last several hours. Heroin stays in your system for about 30 minutes, but its metabolites, including morphine, stay in the body for multiple hours.
During a heroin overdose, you’ll struggle to breathe. You will have a weak pulse and low blood pressure. People may notice that your nails or skin are blue, that your extremities are limp or that your pupils are small. You won’t feel any of this because you’ll be unconscious. Bystanders won’t be able to wake you up.
If you recover from the overdose without medical help, you’ll feel drowsy, disoriented and constipated. You may have uncontrolled muscle movements and dry mouth.
If you receive a life-saving drug called naloxone, you may wake up feeling symptoms of heroin withdrawal. You may be agitated, confused and nauseous. You may throw up or have diarrhea. Regardless of how you wake up from the overdose, you should always seek or accept medical attention.
Withdrawal occurs when a person who uses heroin regularly stops taking the drug. Heroin makes the brain become dependent on the drug to feel normal. When a dependent person stops taking the drug, it takes several days for the brain to get used to functioning without heroin.
“The physical withdrawal was fiercely uncomfortable,” Madeleine said. “It would start a nervous tick, such as excessive yawning or sneezing. Symptoms would progress to body aches and stomach pain.
“After several hours of not using, the constipating effects of heroin would wear off, causing uncontrollable diarrhea. Hot and cold sweats, restless legs, vomiting, lack of appetite and severe body pains caused insomnia that made the withdrawal even more miserable.”
For Madeleine, the withdrawal symptoms didn’t start to subside until four days after last use. People with less severe addictions may only experience withdrawal for a couple of days. Others feel withdrawal for more than a week.
Most people who are addicted to heroin or in recovery from heroin addiction agree the comfort that occurs the first time a person first tries heroin isn’t worth the pain and suffering that the drug causes in the long run.
Medical Disclaimer: DrugRehab.com aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Get cost-effective, quality addiction care that truly works.Start Your Recovery
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.